Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 47, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2016, 6:52 AM CDT for 4 counties in Minnesota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2016, 6:52 AM CDT (11:52 UTC)
- Expired
- Jun 19, 2016, 7:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Beltrami County, MN, Lake of the Woods County, MN, Marshall County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 202 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 7:20 AM CDT | HAIL 1.5 | 6 E Wannaska, MN | THREE WAVES OF LARGE HAIL OCCURRED BETWEEN 720 AND 725 AM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 11.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2534 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
238
WUUS53 KFGF 191152
SVRFGF
MNC007-077-089-135-191245-
/O.NEW.KFGF.SV.W.0047.160619T1152Z-160619T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
652 AM CDT SUN JUN 19 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ROSEAU COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...
NORTHERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
EASTERN MARSHALL COUNTY IN NORTHWESTERN MINNESOTA...
* UNTIL 745 AM CDT
* AT 652 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
GATZKE...OR 29 MILES SOUTH OF ROSEAU...MOVING EAST AT 50 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
GATES CORNER AND MALCOLM AROUND 710 AM CDT.
OAKS CORNER AROUND 730 AM CDT.
CARP AROUND 745 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4819 9583 4865 9585 4872 9455 4870 9454
4869 9446 4832 9442 4820 9442
TIME...MOT...LOC 1152Z 269DEG 42KT 4843 9563
HAIL...1.00IN
WIND...<50MPH
$$
JR1 follow-up statement
814
WWUS53 KFGF 191219
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 AM CDT SUN JUN 19 2016
MNC089-191227-
/O.CAN.KFGF.SV.W.0047.000000T0000Z-160619T1245Z/
MARSHALL MN-
719 AM CDT SUN JUN 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4820 9443 4819 9559 4854 9560 4854 9585
4865 9585 4872 9458 4869 9446
TIME...MOT...LOC 1217Z 269DEG 42KT 4843 9518
$$
MNC007-077-135-191245-
/O.CON.KFGF.SV.W.0047.000000T0000Z-160619T1245Z/
ROSEAU MN-LAKE OF THE WOODS MN-BELTRAMI MN-
719 AM CDT SUN JUN 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR SOUTHEASTERN ROSEAU...SOUTHERN LAKE OF THE WOODS AND NORTHERN
BELTRAMI COUNTIES...
AT 717 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GATES
CORNER... OR 39 MILES SOUTHEAST OF ROSEAU...MOVING EAST AT 50 MPH.
IN ADDITION...ANOTHER SEVERE CELL HAS DEVELOPED NEAR TORFIN AND WILL
MOVE ALONG THE NORTHERN EDGE OF THE WARNING TOWARDS HAYS LAKE STATE
PARK.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
OAKS CORNER AROUND 730 AM CDT.
CARP AROUND 745 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4820 9443 4819 9559 4854 9560 4854 9585
4865 9585 4872 9458 4869 9446
TIME...MOT...LOC 1217Z 269DEG 42KT 4843 9518
HAIL...1.00IN
WIND...<50MPH
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:31 AM CDT, 21 minutes earlier.
Area forecast discussion, Jun 19, 6:31 AM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 631 AM CDT SUN JUN 19 2016 .UPDATE... Issued at 625 AM CDT Sun Jun 19 2016 One remaining cell moving through central Marshall county, with highest reflectivities over Newfolden...and a weaker cell near Lake Bronson this morning. Expecting storms to continue to weaken as they move east into weaker instability. Removed pops for majority of eastern ND and south of Highway 2, focusing on categorical POPs over northwest Minnesota. No other changes planned. Will expire severe thunderstorm watch shortly. && .SHORT TERM...(Today and tonight) Issued at 220 AM CDT Sun Jun 19 2016 Primary short term forecast concern will be potential for severe weather during the early Sunday morning timeframe and east of the Red River Valley Sunday afternoon. Convection has moved from northeast Montana into northwest North Dakota and is moving mainly due east along the axis of greatest instability just south of the international border with SE Saskatchewan and SW Manitoba. HRRR is doing reasonably well with timing and will use it for POP guidance, although not in favor of spotty convection ahead of main system depicted by the HRRR. A severe thunderstorm watch is in effect for most of northern North Dakota along and north of the Highway 2 corridor. The small cluster of cells west of Minot will continue to move eastward and should be into the Devils Lake region around or just before the 4 AM CDT forecast issuance time. Deep layer shear and the axis of a strengthening H850 low level jet around 40 to 50 knots will punch into the western FA in the 09Z to 12Z timeframe...with the nose of the LLJ remaining just south of the international border. Given these dynamics, acceleration of the storms west of Minot is anticipated and the MCS is expected to move into the Towner county through Devils Lake area near of just before 4 AM CDT...the Red River Valley around 5-6 AM CDT...and Lake of the Woods by 7 AM CDT with the back edge of the convection exiting the northeastern FA by mid morning. The LLJ slightly weakens as flow turns more southwesterly and moves east of the Red River Valley, however strong to severe storms are expected to continue across northwest Minnesota this morning, as depicted by the northern extent of SPC's Day 2 slight risk area. The primary threat for the early morning hours in northeast North Dakota are high winds of 70 to 80 mph, periods of heavy rain, frequent lightning and large hail. Isolated QLCS tornadoes are also possible. Trailing surface trough/cold front will move into southern valley around 18Z and enter west central Minnesota in the mid afternoon towards peak heating. Current models suggest convection will initiate along the front in the late afternoon across the far southeastern FA and quickly move off to the east. There is a slight risk for severe storms to develop ahead of the front across mainly Hubbard...Otter Tail and Grant counties, but the highest risk for severe will be east of the CWA. SPC has a slight risk east of the valley today, with the NW portion of the area associated with the early morning MCS and the eastern/southeastern area mainly associated with cold FROPA later this afternoon. An enhanced risk is east of the CWA in central Minnesota. Clearing is expected by late this evening into the overnight period, with breezy winds following the front and overnight lows dropping into the 50s. .LONG TERM...(Monday through Saturday) Issued at 220 AM CDT Sun Jun 19 2016 Dry weather with a much cooler air mass will follow Sunday afternoon's cold FROPA. Daytime highs on Monday will drop into the 70s but breezy conditions with the cool air advection. A ridge of high pressure extending from a surface high over southwest Minnesota will move across the region Monday night. Winds will be come much lighter by midnight, and with clear skies, overnight lows will drop into the low to mid 50s, possibly into the upper 40s in portions of northwest Minnesota. NW flow pattern aloft continues through Tuesday with Canadian high pressure sliding into southern Manitoba by noontime, and surface ridge extending southward into the Red River Valley. An upper level ridge will slide into western North Dakota and southeast Saskatchewan, keeping the region dry through the day Tuesday as well. Full solar will be offset slightly with weak surface flow/mixing and light northerly winds, keeping daytime highs mostly in the mid to upper 70s while the southern valley may break the 80 mark. Upper ridge begins to flatten out Tuesday night as a lee side low ejects out into southeast Montana. Surface ridge moves into southeast Manitoba/southwest Ontario by midnight, setting up a dry northeasterly then easterly flow. Meanwhile, GFS shows an inverted trough entering far western North Dakota by midnight with some warm advection precip ahead of the system through central ND. The new superblend brings chance POPs into western zones by early Wednesday morning. Note that the NAM does bring an upper low into NW Montana by 03Z and extends further east precip in the 03Z to 06Z timeframe...and precip into the valley by 12Z. However, with the dry easterly flow depicted by the GFS, will maintain dry conditions before 06Z and bring in isolated showers/thunderstorms in the 06Z to 12Z timeframe to the western zones. Wednesday-Saturday...Region will lie on northern periphery of upper level ridge with one shortwave trough bringing a threat for convection Wednesday, and lower confidence in timing of systems later in the period. Seasonable temps expected throughout the period. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 625 AM CDT Sun Jun 19 2016 Morning convection VCNTY TVF will move to the east of the aerodrome by 13Z...clearing skies behind the system that went across northeastern ND and northwest MN this morning. Cold frontal boundary will move across the area today switching winds from SW to NW and becoming gusty in the afternoon hours, subsiding by mid evening but remaining 10 to 12 mph overnight. Small chance of convection at BJI later this afternoon but storms expected to develop southeast of the aerodrome. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Speicher SHORT TERM...Speicher LONG TERM...Makowski/Speicher AVIATION...Speicher
In the hours before
Local storm report, Jun 19, 4:20 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 AM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL LEEDS 48.29N 99.44W
06/19/2016 M1.00 INCH BENSON ND BROADCAST MEDIA
VIEWER REPORT OF ONE INCH HAIL IN LEEDS REPORTED BY LOCAL
BROADCAST MEDIA
&&
PJSLocal storm report, Jun 19, 4:39 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
439 AM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL LEEDS 48.29N 99.44W
06/19/2016 E1.50 INCH BENSON ND BROADCAST MEDIA
HAIL JUST SMALLER THAN GOLFBALL REPORTED.
&&
JAMLocal storm report, Jun 19, 5:39 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
539 AM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HAIL 10 W GRAFTON 48.41N 97.62W
06/19/2016 E0.25 INCH WALSH ND EMERGENCY MNGR
PEA SIZE HAIL WITH 1.30 INCHES RAIN.
&&
JAMLocal storm report, Jun 19, 5:42 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 AM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL LANKIN 48.31N 97.92W
06/19/2016 E0.75 INCH WALSH ND BROADCAST MEDIA
DIME SIZE HAIL.
&&
JAMSpecial weather statement, Jun 19, 6:35 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 635 AM CDT SUN JUN 19 2016 MNZ004-005-191230- ROSEAU MN-KITTSON MN- 635 AM CDT SUN JUN 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KITTSON AND CENTRAL ROSEAU COUNTIES UNTIL 730 AM CDT... AT 635 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF LEO...OR 30 MILES WEST OF ROSEAU...MOVING EAST AT 45 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... LEO AROUND 645 AM CDT. GREENBUSH AND HAUG AROUND 650 AM CDT. BADGER AROUND 700 AM CDT. FOX AROUND 705 AM CDT. ROSEAU...MALUNG AND WANNASKA AROUND 715 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4858 9656 4883 9655 4895 9550 4863 9536 TIME...MOT...LOC 1135Z 266DEG 39KT 4872 9640 JR
Local storm report, Jun 19, 6:46 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
646 AM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM HAIL 14 SW EDMORE 48.27N 98.67W
06/19/2016 E1.00 INCH RAMSEY ND PUBLIC
MOSTLY PEA SIZED HAIL WITH A FEW QUARTER SIZED HAIL
&&
PJSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:58 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 62 min |
| Jun 19, 5:57 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 63 min |
| Jun 19, 6:35 AM CDT | Special Weather Statement | FGF | Roseau | 55 min |
| Jun 19, 7:44 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Roseau | 61 min |
| Jun 19, 7:53 AM CDT | Tornado Warning | FGF | Lake of the Woods | 52 min |
| Jun 19, 5:36 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 54 min |
| Jun 19, 5:38 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 67 min |
| Jun 19, 5:59 PM CDT | Tornado Warning | FGF | Wadena | 30 min |
| Jun 19, 6:01 PM CDT | Tornado Warning | FGF | Roseau | 44 min |
| Jun 19, 6:22 PM CDT | Tornado Warning | FGF | Lake of the Woods, Roseau | 38 min |
| Jun 19, 6:52 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.